Alert archive / Texas / Severe Thunderstorm Warnings in 2014
Severe Thunderstorm Warning 80, NWS Austin/San Antonio, TX
NWS Austin/San Antonio, TX issued this severe thunderstorm warning at May 12, 2014, 5:00 PM CDT for Llano County, Texas. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 12, 2014, 5:00 PM CDT (22:00 UTC)
- Expired
- May 12, 2014, 5:45 PM CDT
- In force
- 45 min
- Issued by
- NWS Austin/San Antonio, TX
- Area
- Storm-based polygon
County Llano County, TX
The radar
The Ft Hood radar (KGRK), 135 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 12, 5:33 PM CDT | HAIL 0.25 | 10 Nw Llano, TX | PEA SIZED HAIL ONGOING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Del Rio, TX (KDLF), launched 12:00Z, 10.0 hours before the alert went out and 256 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3591 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 486 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 231 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
631
WUUS54 KEWX 122200
SVREWX
TXC299-122245-
/O.NEW.KEWX.SV.W.0080.140512T2200Z-140512T2245Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
500 PM CDT MON MAY 12 2014
THE NATIONAL WEATHER SERVICE IN AUSTIN SAN ANTONIO HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN LLANO COUNTY...
* UNTIL 545 PM CDT.
* AT 500 PM CDT...NWS METEOROLOGISTS HAVE DETECTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR FIELD
CREEK...OR 18 MILES NORTHEAST OF MASON...AND MOVING NORTHEAST AT 30
MPH.
* SOME LOCATIONS IN THE WARNING INCLUDE VALLEY SPRING AND BABY HEAD.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HAIL UP TO THE SIZE OF NICKELS HAS BEEN REPORTED EAST OF THE CITY OF
MASON WITH THIS STORM. THE STORM HAS CONTINUED TO STRENGTHEN AND
WILL LIKELY PRODUCE HAIL THE SIZE OF QUARTERS AS IT MOVES INTO
NORTHWESTERN LLANO COUNTY. IF YOU ARE IN THE PATH OF THE
STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND PROPERTY.
&&
LAT...LON 3090 9856 3066 9896 3067 9897 3091 9897
3093 9896 3093 9856
TIME...MOT...LOC 2159Z 241DEG 40KT 3085 9897
$$1 follow-up statement
048
WWUS54 KEWX 122219
SVSEWX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
519 PM CDT MON MAY 12 2014
TXC299-122245-
/O.CON.KEWX.SV.W.0080.000000T0000Z-140512T2245Z/
LLANO TX-
519 PM CDT MON MAY 12 2014
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 PM CDT
FOR NORTHWESTERN LLANO COUNTY...
AT 511 PM CDT...NWS METEOROLOGISTS CONTINUED TO DETECT A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZED HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED NEAR
VALLEY SPRING...OR 15 MILES NORTHWEST OF LLANO...MOVING NORTHEAST AT
30 MPH.
OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO BABY
HEAD.
LAT...LON 3090 9856 3066 9896 3067 9897 3091 9897
3093 9896 3093 9856
TIME...MOT...LOC 2218Z 241DEG 40KT 3095 9875
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Austin/San Antonio, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 3:38 PM CDT, 1 hour 22 minutes earlier.
Area forecast discussion, May 12, 3:38 PM CDT, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 338 PM CDT MON MAY 12 2014 .SHORT TERM (TONIGHT THROUGH TUESDAY NIGHT)... LATEST VISIBLE SATELLITE IMAGERY ARE SHOWING SEVERAL GRAVITY WAVES MOVING ALONG THE I-35 CORRIDOR WITH SOME STORMS DEVELOPING AHEAD OF THEM (OVER THE WARM SECTOR). ALSO...REGIONAL RADARS ARE DEPICTING A LINE OF STRONG TO SEVERE STORMS ALONG A STRONG COLD FRONT THAT EXTENDS FROM SOUTHERN OKC TO THE HILL COUNTRY. THIS FRONT IS EXPECTED TO MOVE SOUTHEAST THIS EVENING AND AFFECT MOST OF SOUTH CENTRAL TEXAS. THE SEVERE THREAT ACROSS THE AREA WILL BEGIN WITHIN THE NEXT FEW HOURS ACROSS THE EDWARDS PLATEAU AND HILL COUNTRY AND LATER THIS EVENING ALONG THE I-35 CORRIDOR. ORGANIZED AND STRONGER STORMS COULD PRODUCE LARGE HAIL UP TO 2 INCHES AND DAMAGING WINDS GREATER THAN 60 MPH. AS THE EVENING PROGRESSES...THE FRONT IS EXPECTED TO SLOW DOWN A BIT...WHICH WILL HELP STORMS TO TRAIN AND PRODUCE HEAVY RAINS IN A SHORT PERIOD OF TIME. AREAWIDE...WE ARE EXPECTING 2 TO 4 INCHES OF RAINFALL FOR THIS EVENT WITH ISOLATED SPOTS RECEIVING FROM 5 TO 7 INCHES. IT IS HARD TO DETERMINE WHERE THOSE ISOLATED 5 TO 7 INCHES OF RAINFALL ARE GOING TO FALL...HOWEVER...MORE THAN HALF OF THE HIRES SOLUTIONS...WPC QPF DAY 1 FORECAST AND THE WEST GULF RIVER FORECAST CENTER 24HRS PRECIPITATION FORECAST...ARE ALL IN GOOD AGREEMENT WITH HIGHEST RAINFALL AMOUNTS ALONG AND EAST OF INTERSTATE 35 INCLUDING BOTH AUSTIN AND SAN ANTONIO METRO AREAS. WITH THE EXPECTED HIGH RAIN RATES AND POSSIBLY HEAVY RAINS OF 1 TO 2 INCHES IN FEW HOURS THIS EVENING/OVERNIGHT PERIOD...A FLASH FLOOD WATCH IS IN EFFECT FROM 7 PM THIS EVENING THROUGH NOON TUESDAY. THE COLD FRONT AND HEAVY RAINS WILL PERSIST THROUGH TUESDAY MAINLY ACROSS THE SOUTHEASTERN COUNTIES WITH CLEARING EXPECTED FROM NORTHWEST TO SOUTHEAST LATE TUESDAY. && .LONG TERM (WEDNESDAY THROUGH MONDAY)... FROM THE MIDDLE OF THE WEEK THROUGH THE WEEKEND EXPECT PLEASANT WEATHER WITH MILD DAYS AND COOL NIGHTS. A WARMING TREND BEGIN OVER THE WEEKEND WITH HIGHS BACK IN THE UPPER 80S AND LOWER 90S. && .PRELIMINARY POINT TEMPS/POPS... AUSTIN CAMP MABRY 62 67 55 72 50 / 100 50 40 - 0 AUSTIN BERGSTROM INTL AIRPORT 60 67 50 72 44 / 100 60 40 10 0 NEW BRAUNFELS MUNI AIRPORT 62 70 52 74 48 / 100 60 40 10 0 BURNET MUNI AIRPORT 58 63 52 72 48 / 100 50 40 - 0 DEL RIO INTL AIRPORT 67 70 55 77 54 / 80 30 20 - 0 GEORGETOWN MUNI AIRPORT 59 64 52 71 48 / 100 50 40 - 0 HONDO MUNI AIRPORT 66 73 54 78 49 / 80 60 20 - 0 SAN MARCOS MUNI AIRPORT 62 68 52 72 47 / 100 60 40 10 0 LA GRANGE - FAYETTE REGIONAL 68 72 56 72 50 / 80 80 40 20 0 SAN ANTONIO INTL AIRPORT 66 69 56 74 52 / 100 60 30 10 0 STINSON MUNI AIRPORT 66 71 56 75 51 / 80 60 30 10 0 && .EWX WATCHES/WARNINGS/ADVISORIES... FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH TUESDAY MORNING FOR THE FOLLOWING COUNTIES: ATASCOSA...BANDERA...BASTROP... BEXAR...BLANCO...BURNET...CALDWELL...COMAL...DE WITT...DIMMIT... FAYETTE...FRIO...GILLESPIE...GONZALES...GUADALUPE...HAYS...KARNES... KENDALL...KERR...LAVACA...LEE...LLANO...MEDINA...REAL...TRAVIS... UVALDE...WILLIAMSON...WILSON...ZAVALA. && MESOSCALE/AVIATION...99 SYNOPTIC/GRIDS...17 PUBLIC SERVICE/DATA COLLECTION...12
Hazardous weather outlook, May 12, 4:09 PM CDT, 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX 409 PM CDT MON MAY 12 2014 TXZ171>173-183>194-202>209-217>225-228-132115- LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA- GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE- MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA- FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT- 409 PM CDT MON MAY 12 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL TEXAS. .DAY ONE...TODAY AND TONIGHT ...FLASH FLOOD WATCH FROM 7 PM THROUGH NOON TUESDAY... AN UPPER LEVEL TROUGH...MOIST GULF AIR...AND A COLD FRONT WILL PROVIDE THE FOCUS FOR NUMEROUS SLOW MOVING SHOWERS AND THUNDERSTORMS LATE THIS AFTERNOON THROUGH TONIGHT. BY EARLY TUESDAY...VERY HEAVY STORM TOTAL RAINFALL AMOUNTS OF 5 TO 7 INCHES WILL BE POSSIBLE IN ISOLATED AREAS...ALTHOUGH MOST AREAS ALONG AND EAST OF A MOUNTAIN HOME TO CARRIZO SPRINGS LINE SHOULD EXPECT AVERAGES OF 2 TO 4 INCHES. THE THREAT FOR THE HEAVIEST RAINS WILL BE ALONG AND EAST OF I-35...WHICH INCLUDES THE CITIES OF AUSTIN AND SAN ANTONIO. IN ADDITION TO THE HEAVY RAIN THREAT...LARGE HAIL UP TO 2 INCHES IN DIAMETER AND DAMAGING WINDS OVER 60 MPH WILL BE POSSIBLE THROUGH MIDNIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ...FLASH FLOOD WATCH IN EFFECT THROUGH NOON TUESDAY... THE HEAVY RAIN AND FLASH FLOODING EVENT FOR CENTRAL AND EASTERN PARTS OF SOUTH CENTRAL TEXAS IS EXPECTED TO LAST UP THROUGH NOON TUESDAY. THE HEAVY RAIN THREAT IS EXPECTED TO SHIFT EAST OF THE AUSTIN AND SAN ANTONIO AREAS BY DAYBREAK TUESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS EXPECTED THIS EVENING.
In the hours before
Special weather statement, May 12, 4:52 PM CDT, 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
452 PM CDT MON MAY 12 2014
TXZ171-122230-
LLANO-
452 PM CDT MON MAY 12 2014
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LLANO COUNTY UNTIL 530
PM CDT...
AT 450 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES SOUTHWEST OF PONTOTOC...OR 13 MILES
NORTHEAST OF MASON...MOVING NORTHEAST AT 30 MPH.
HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
FIELD CREEK...
VALLEY SPRING...
BABY HEAD...
LONE GROVE...
STOLZ...
TOW...
BLUFFTON...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
THE HEAVY RAIN MAY FLOOD LOW LYING AREAS SUCH AS DITCHES...LOW WATER
CROSSINGS AND UNDERPASSES. DO NOT DRIVE YOUR VEHICLE ACROSS FLOODED
ROADWAYS.
LAT...LON 3092 9844 3088 9846 3086 9842 3084 9842
3085 9839 3082 9838 3081 9841 3070 9897
3091 9897 3093 9896 3093 9845
TIME...MOT...LOC 2152Z 241DEG 26KT 3084 9902The office that day
Everything else NWS Austin/San Antonio, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 12, 3:51 AM CDT | Flash Flood Watch | EWX | Atascosa, Bandera, Bastrop, Bexar, Blanco, Burnet and 23 more | 24 hr |
| May 12, 4:52 PM CDT | Special Weather Statement | EWX | Llano | 38 min |
| May 12, 5:38 PM CDT | Severe Thunderstorm Warning | EWX | Burnet, Llano | 67 min |
| May 12, 5:59 PM CDT | Severe Thunderstorm Warning | EWX | Gillespie | 46 min |
| May 12, 6:20 PM CDT | Special Weather Statement | EWX | Edwards | 40 min |
| May 12, 6:41 PM CDT | Special Weather Statement | EWX | Kerr | 64 min |
| May 12, 6:50 PM CDT | Areal Flood Advisory | EWX | Burnet, Gillespie, Llano | 3 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2014Every severe thunderstorm warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.